Safe Mode: On
Liveleak Live Stream - Hayden discusses the recent IS video and our statement regarding future videos from that group. Click to join
Bath salts creating problems for first responders

AUSTIN -- It's a growing threat to first responders that's legal to buy in certain stores.

Last week a paramedic was kicked in the throat so violently by the person she was trying to help that she had to be taken to a hospital. Giovanni Leask, 18, is charged with third degree felony assault on a public servant.

The incident is an example of what first responders are now facing because of a drug known as Bath Salts.

"Years ago paramedics getting assaulted was unheard of," said Warren Hassinger with Austin-Travis County EMS. "There has been an increase for whatever reason."

Friday afternoon witnesses saw Leask jumping off the top of the Pfluger Bridge near Lamar and into Lady Bird Lake. A couple called police after they say he swam to shore and became verbally abusive. Officers found him near Auditorium Shores wearing only boxer shorts. When paramedics attempted to put him on a stretcher, Leask turned violent.

"We were really glad the police were there to help diffuse the situation with us," said Hassinger. "In this case the gentleman had an inordinate amount of strength."

Super human strength, according to Hassinger.

"He did not hesitate going after the whole group of people there," said Hassinger. "There were at least five people tending to him, and at some point he thought he was able to manhandle five of them."

Court documents say Leask had ingested Bath Salts -- a highly addictive designer drug -- with serious side effects. The drug made headlines after a recent attack in Miami when one man ate another man's face.

"Most of the bath salts are stimulants," said Dr. Matt Wilkinson with Pediatric Emergency at Dell Children's Medical Center. "They are sort of like synthetic amphetamine-type drugs. A lot of the effects you will see are cardiac effects. They will have a rapid heartbeat. They will be sweaty and have tremors. It affects the central nervous system. There will be hallucinations and agitation."

Wilkinson says psychotic drugs like Bath Salts can put the safety of ER staff at risk as well.

"I am frequently involved in cases where I have to personally restrain with the help of our staff and security forces," said Wilkinson. "You do at times, with some of the larger individuals, feel very unsafe."

Hassinger says prior to Friday's incident, this month's quarterly training for paramedics focused on safety, specifically what they can do to help diffuse difficult situations.

 
Poll

Added: Jun-6-2012 Occurred On: Jun-6-2012
By: WingSP117
In:
Other News
Tags: Bath Salts, attacks, first responders, police, fire rescue, EMS
Location: United States (load item map)
Views: 12169 | Comments: 103 | Votes: 1 | Favorites: 0 | Shared: 6 | Updates: 0 | Times used in channels: 3
You need to be registered in order to add comments! Register HERE